Alert archive / Delaware / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 157, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 17, 2024, 9:10 PM EDT for Sussex County, Delaware; Caroline County, Maryland. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2024, 9:10 PM EDT (01:10 UTC)
- Expired
- Jul 17, 2024, 9:31 PM EDT
- In force
- 21 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sussex County, DE, Caroline County, MD
The radar
The Dover AFB radar (KDOX), 29 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:38 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705
WUUS51 KPHI 180110
SVRPHI
DEC005-MDC011-180200-
/O.NEW.KPHI.SV.W.0157.240718T0110Z-240718T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
910 PM EDT Wed Jul 17 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Sussex County in southern Delaware...
Southeastern Caroline County in eastern Maryland...
* Until 1000 PM EDT.
* At 910 PM EDT, a severe thunderstorm was located near Sharptown, or
near Hurlock, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Georgetown, Seaford, Millsboro, Laurel, Federalsburg, Milton,
Selbyville, Bridgeville, Delmar, Dagsboro, Gumboro, Sycamore,
Blades, Frankford, and Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 7569 3864 7571 3869 7577 3868 7578
3868 7580 3869 7580 3870 7582 3871 7579
3881 7524 3845 7517
TIME...MOT...LOC 0110Z 254DEG 28KT 3857 7577
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fitzsimmons1 follow-up statement
661
WWUS51 KPHI 180131
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
931 PM EDT Wed Jul 17 2024
DEC005-MDC011-180140-
/O.CAN.KPHI.SV.W.0157.000000T0000Z-240718T0200Z/
Sussex DE-Caroline MD-
931 PM EDT Wed Jul 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR SUSSEX AND SOUTHEASTERN
CAROLINE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Delaware...and eastern Maryland.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.
LAT...LON 3846 7569 3864 7571 3869 7577 3868 7578
3868 7580 3869 7580 3870 7582 3871 7579
3881 7524 3845 7517
TIME...MOT...LOC 0130Z 254DEG 28KT 3861 7557
$$
StaarmannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:30 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 17, 7:30 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
730 PM EDT Wed Jul 17 2024
.SYNOPSIS...
A strong cold front will cross the Middle Atlantic region
tonight. It will be followed by high pressure for the end of the
week and into the weekend. Another upper system and surface
front will arrive by early next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
A line of loosely organized convection has now formed across
eastern PA down into the Chesapeake Bay. While there remains
sufficient instability and shear to support some severe wind
potential, storms are beginning to struggle with some
organization, at least across these areas that already saw some
convective development earlier in the day. More abundant
instability is available across southern NJ and the Delmarva, so
storms still have an opportunity to strengthen over the next few
hours. The onset of nighttime, however, will help diminish our
severe potential gradually over the next few hours. PWAT values
over 2 inches remain across the region and continue to support
heavy downpours leading to localized flash flooding. Storms
should eventually give way to just some residual showers before
tapering off from northwest to southeast overnight as the cold
front shifts further offshore. Behind the front, light NW winds
and temperatures falling into the upper 60s to low 70s. Some
patchy fog will be possible as well.
The cold front should fully cross through the region by
Thursday morning but will begin to slow down as it passes to our
south and east. So while, the northern half of the area will
begin to see some clearing, the southern half of the area
(especially near the coast), will see cloud cover linger
throughout the day. Isolated to scattered showers and storms may
hang up along the southern Jersey shore and southern Delmarva
in the afternoon. On the bright side, this cold front will knock
down temps and humidity with highs mainly in the mid 80s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Front will continue slowly sliding southeastward away from the
area Thursday night. A few showers or thunderstorms may linger
in the evening across southern Delaware but it should clear out
after midnight. Lows will be in the considerably more
comfortable 60s for most of the area.
Friday looks like the most pleasant day of the forecast as
Canadian high pressure briefly builds southward into the area.
Dew points will be down into the upper 50s and lower 60s with
highs only in the mid to upper 80s with mostly sunny skies and
light winds.
High pressure starts to push eastward with a lee-side trough
developing on Saturday. With winds turning back to the south,
dew points will start to creep back up. The increased moisture
plus lee side trough combined with a weak upper disturbance
working in from the southwest may be enough to bring some
scattered showers and isolated thunderstorms by afternoon,
especially west and southwest of Philly. Further north and east,
dry conditions should prevail. While dew points will be back
solidly into the 60s, highs should remain mostly in the upper
80s, so still considerably more comfortable than recent days,
but not quite as nice as Friday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The stalled front to our south will gradually creep back
northward as we head into the middle of next week. Combined with
passing upper disturbances, this should result in a general
turn towards cloudier, more showery weather, with lower temps by
mid week.
At first however, Sunday should be similar to Saturday, with
some spotty convection possible mainly west and southwest of
Philly. Dew points keep creeping up, but temps remain in the
upper 80s overall.
By Monday the increased moisture is more apparent, as dews
start to approach 70 and the front starts to push back north.
This should result in a slightly better chance of convection,
but again, not huge. Still mainly upper 80s for highs.
Tuesday and Wednesday are when conditions turn wetter, with the
front pushing back into the area with clouds and scattered
showers/t- storms becoming common. This will cause cooler temps
as well, with highs down into the mid 80s, but dew points rising
into the low-mid 70s. Will need to monitor for any locally
heavy rain risks given high moisture and slow moving front in
the vicinity, but overall this looks like a beneficial change in
the weather.
&&
.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas...
Tonight...Sub-VFR conditions likely with numerous to widespread
thunderstorms. Some storms may be severe with locally damaging
winds. Storms should move out after 04-06Z but sub VFR cigs
likely in their wake from fog and low stratus. Winds southwest
around 10 knots early this evening veering to northwest 5 to 10
knots overnight. Moderate confidence.
Thursday...Some lingering sub VFR cigs early in the morning with
a few lingering showers possible at MIV and ACY. Some afternoon
showers and storms possible for ACY. Otherwise VFR. NW winds
around 5 to 10 knots. Moderate confidence.
Outlook...
Thursday night thru Friday night...VFR with no significant
weather.
Saturday through Monday...mostly VFR with a slight chance of
showers and thunderstorms, mainly in the afternoon and evening
hours.
&&
.MARINE...
Small Craft Advisory in effect through Thursday morning for all
coastal waters with SSW winds 20 knots gusting up to 25 knots
with seas around 5 feet. There will also be some storms moving
over the waters that could bring locally stronger winds
potentially gusting over 40 knots.
By Thursday, winds/seas should be sub SCA but there still could
be some lingering showers and storms over the waters.
Outlook...
Thursday night through Monday...Conditions will generally be
below Small Craft Advisory criteria. Wind gusts of 15 kt or less
with wave heights of 4 feet or less. Slight chance showers and
thunderstorms, mainly in the afternoon and evening hours.
Rip currents...
For Thursday, winds will turn more offshore out of the west to
northwest and decrease to around 10 mph. Wave heights will
mainly be around 1-2 feet in Delaware and 2-3 feet in New
Jersey with a 7-8 second period. As the winds should be weaker
and directed offshore across the region, the risk for the
development of dangerous and life threatening rip currents is
forecast to be LOW at the DE beaches and MODERATE at the NJ
shore on Thursday.
For Friday, winds will become northeasterly but remain around
10 mph. Wave heights will mainly remain around 1-2 feet in
Delaware and 2-3 feet in New Jersey with a 7-8 second period.
Therefore, the risk for the development of dangerous and life
threatening rip currents is forecast to be LOW at the DE beaches
and MODERATE at the NJ shore on Friday.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for
PAZ060>062-070-071-101>106.
Heat Advisory until 8 PM EDT this evening for PAZ054-055.
NJ...Excessive Heat Warning until 8 PM EDT this evening for
NJZ007>010-012-013-015>023-027.
Heat Advisory until 8 PM EDT this evening for NJZ001-014.
Air Quality Alert until 11 PM EDT this evening for NJZ012>015-
017>019.
DE...Excessive Heat Warning until 8 PM EDT this evening for
DEZ001>003.
Heat Advisory until 8 PM EDT this evening for DEZ004.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ012-
015-019-020.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ450>455.
&&
SYNOPSIS...RCM
NEAR TERM...MJL
SHORT TERM...RCM
LONG TERM...RCM
AVIATION...MJL/RCM
MARINE...MJL/RCMIn the hours before
Local storm report, Jul 17, 4:42 PM EDT, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
442 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Tstm Wnd Gst Burlington Bristol Brid 40.08N 74.87W
07/17/2024 M47 MPH Bucks PA Mesonet
Burlington, PA (NOS-PORTS).
&&
DeSilvaLocal storm report, Jul 17, 5:12 PM EDT, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
512 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg 2 WNW Sandyston Twp 41.23N 74.85W
07/17/2024 Sussex NJ Trained Spotter
Received a photo of trees down laying across
Old Mine Rd between Peters Valley and CR560.
Time estimated.
&&
DeSilvaLocal storm report, Jul 17, 6:50 PM EDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
650 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Tstm Wnd Dmg 1 E Frankford Twp 41.16N 74.72W
07/17/2024 Sussex NJ Fire Dept/Rescue
Delayed report. A tree fell down on wires
causing them to burn on George Hill Rd. Time
estimated.
&&
DeSilvaLocal storm report, Jul 17, 7:29 PM EDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
729 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail Spring Twp 40.32N 76.01W
07/17/2024 M1.00 Inch Berks PA Public
Report from mPING: Quarter (1.00 in.).
&&
GorseLocal storm report, Jul 17, 7:58 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
758 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg Hereford Twp 40.45N 75.55W
07/17/2024 Berks PA Trained Spotter
Photo of a large tree down blocking Spring
Hill Rd. Time estimated.
&&
DeSilvaLocal storm report, Jul 17, 8:21 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
821 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM Tstm Wnd Gst 1 N Tilghman Island 38.77N 76.33W
07/17/2024 M53 MPH Talbot MD Mesonet
Wunderground station KMDSHERW2.
&&
StaarmannThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:11 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Queen Anne's, Talbot | 49 min |
Nearby
Severe Thunderstorm Warnings in Delaware, 2024Severe Thunderstorm Warnings in Maryland, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.